Log In or Register to Join The Conversation!
Viewing 10 reply threads
  • Author
    Posts
    • #24509
      Malcolm Mann
      Participant

      Hi I was on Ofev for 15 months, I had major problems with side effects, at my Dr’s suggestion I reduced the dose from 150 mg twice daily to 100mg x 2, but I still was not coping well. I was placed on several 2-3 week pauses in taking the drug, I suffered from irregular diarrhea, with the occasional, (as they used to say in the army,) unauthorized discharge. My wife also noticed changes in my personality, when on the medication which seemed to revert to normal when on the authorised holidays. Quite often I would have what felt like a hangover (or a dull heavy feeling) with no known cause.

      In late April after the another episode in no bowel control, I gave up and asked my medical advisers to switch me over to Esbriet. I had been averse to switching to Esbriet because of the potential sun exposure problems, as we live by a beach and I spend a inordinate amount of time outside in the sun, and I really enjoy ocean swimming (which I can still do slowly despite breathing difficulties).

      Since changing to Esbiriet, I haven’t looked back, while it is approaching winter here in the southern hemisphere there is still plenty of sun around and I haven’t had a problem. I haven’t had any intestinal issues and I feel better in myself and even perhaps calmer.

      I know it is early days, I have only been on Esbriet for 6 weeks, but I feel great really and am looking forward to my next PFT’s whenever the doctors reopen there doors again, telephone consultations only here at the moment.

      Cheers Mal

    • #24510

      Hello Malcolm,

      sounds great you got rid of Ofev’s side-effects. I’m on Esbriet since June last year and my main complaints (after titrating and reaching full standard dose of 3 x 800mg daily in late July) were heavy stomach, slight nausea, tiredness and -worst of all- headaches. The MD recommended reducing dosage and I have finally settled on a 2 x 800mg protocol. Most side effects have been dealt except for the headaches that still pester me and a slight muscle heaviness for a few hours after the dose.

      I live in Greece and sun is our middle name, so I was expecting strong dermal reactions on UV exposure but fortunately there was only minor eczema-like redness after spending more than 1/2 hour unprotected under the sun. So I went for a very gradual resistance and tan buildup by slowly staying for longer times under clear a sky UV exposure but not the direct sunlight. Eventually it seems my skin got “acquainted” to this and I get no more reactions worth mentioning.

      I hope these notes are helpful,

      God Bless

       

    • #24529

      Hi Mal,

       

      I am so glad to hear you’re benefitting better on Esbriet than Ofev! I remember Ofev being really tough on you from your previous posts, so that is great news you’re tolerating Esbriet better, even 6 weeks in. Glad you aren’t having any sun sensitivity issues either, I know that is important to you with being in the beautiful land of Oz. Take care and keep us posted, what great news to hear that the switch has been a lot better for you 🙂
      Charlene.

    • #24532
      Malcolm Mann
      Participant

      Hi Michael &Charlene

      Thanks for the encouraging thoughts, I’m very happy with the change, but not counting chickens just yet.

      I had been dreading the sun exposure effects, but so far there have been none. I am using more sun block, and my skin is fairly impervious to sun damage, ie the damage has been done decades ago.

      My normal dress is shorts and tshirts for much of the year, so that may have to change next summer.

      Cheers

      Mal

    • #24556
      Tom Nicholas
      Participant

      @mal-com

       

      I’ve been on Esbriet for 3+ years. My understanding is the sun effects happen in the first 3-6 months. I did have a problem with loose stools as I went to the full dosage. A tip given to me on this site resolved vthe issue. I had probiotic yogurt every morning for 2 weeks, problem solved. I still have the yogurt several times a week. I used Activia yogurt, it actually was like a dessert for me. Good luck!

    • #24565

      So glad to hear this Mal! I know how  much you value your ocean swims 🙂
      I will keep my fingers crossed that the benefits and lack of side effects continue for you!
      Charlene.

    • #24598
      Lou Body IV
      Participant

      My experience with Esbriet and sun was like Mal’s and Tom’s for awhile. In other words, no problems. Then, all of a sudden, boom and my forearms incurred a rash of monumental proportions. The itching just drove me crazy. Until you get the itching you just don’t know how bad an experience it is. Sleep is reduced to nothing. You cannot stop itching every second you’re in bed. It took 3 months to get over it. That’s 3 months off Esbriet. I’ve learned many people don’t get a reaction right away. When they think they are immune, all of a sudden it hits and it is awful. Please keep my experience in mind and don’t for a minute let your guard down. I wear sleeves, knee high socks and a bucket hat now whenever I am in the sun. I will do anything not to have that itching, raw skin.

      Lou

    • #24599
      Mark Koziol
      Keymaster

      Hello Lou, thank you for sharing your experience. What I read from you is exactly the reason why I chose Ofev. I like to be out in the sun and I figured I could weather the gastric storm caused by the Ofev medicine. Now since my transplant I am 70% more inclined to get some sort of skin cancer because of the prograf and prednisone medicines. I love my collection of bucket hats. Thanks again, mark.

    • #24623
      Malcolm Mann
      Participant

      Hi everyone and Lou and thanks for the warning, I’ll keep on guard. Our next few months are our coolest and I’ll keep covered. As the warmer months return I’ll switch over to long armed tshirts, I have a wide brimmed cattlemans hat for beach walks etc.

      I was in Vietnam 20 years ago and suffered from sun over reaction because of the anti malaria medication, not so much a rash but severe sunburn.

      I’ve been on Esbriet now for 2 months and no really adverse side effects, other than lethargy, but that may just be the IPF.

      Cheers

      Mal

    • #24644

      Keeping my fingers crossed that this continues to go well for you Mal!
      Cheers,
      Charlene 🙂

    • #24707
      Wayne Smith
      Participant

      Like Lou Body IV I thought I was lucky enough not to have the reaction to the sun. Lou’s post seems to confirm my suspicions. I had been on Esbriet for a bit over a year and a half with no noticeable sun effects. Then, after a day working outside, a hives-like rash appeared on the backs of my hands (which were basically the only unprotected skin showing). It became very itchy and remained that way for quite some time. I didn’t immediately relate it to an Esbriet side effect and tried various treatments including aloe vera and vitamin A ointment. I tried a cream my daughter had that was supposed to be good for eczema but had to wash it off a couple of minutes after application because it was stinging so much. About 3 months later it is almost cleared up but I have to apply (paw paw) ointment to overcome the dryness. I won’t be taking chances again! I even bought a pair of fingerless sun safe gloves, particularly for driving.

      My most consistent problem with Esbriet is a nagging mild nausea that comes and goes. At times I just don’t feel like eating because nothing seems to appeal. I eat because I have to have the pills with food. Has anyone else had and overcome the nausea challenge?

Viewing 10 reply threads
  • You must be logged in to reply to this topic.
Copyright © 2017-2020 All rights reserved.

©2020 KLEO Template a premium and multipurpose theme from Seventh Queen

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending
or

Log in with your credentials

or    

Forgot your details?

or

Create Account